Thunderstorm Wind, Bowman
- When
- May 17, 5:34 PM MST to 5:45 PM MST
- Where
- Bowman County, 3.59 mi NNW of Haley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.020, -103.140
Pea size hail accompanied the strong winds.
Scattered thunderstorms moving across southwest and far south central North Dakota produced severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms moving across southwest and far south central North Dakota produced severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 5:16 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT FRI MAY 17 2013 .UPDATE... ISSUED AT 717 PM CDT FRI MAY 17 2013 SHORT RANGE MODEL GUIDANCE CONTINUES TO STRUGGLE RESOLVING CONVECTIVE ACTIVITY ACROSS PORTIONS OF THE NORTHERN PLAINS THIS EVENING. THE ONLY EVENING CONVECTION AFFECTING WESTERN AND CENTRAL NORTH DAKOTA IS JUST NOW NOSING ITS WAY INTO EXTREME SOUTHWESTERN NORTH DAKOTA. THIS ACTIVITY SHOULD CONTINUE TO MOVE EAST-NORTHEAST THROUGH THE EVENING HOURS ALONG THE 850MB-300MB MEAN WIND. AS A RESULT...LOWERED EVENING POPS FOR ALL BUT SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. AFTER MIDNIGHT...THE ECMWF AND NAM PROG A TIGHT THETA-E GRADIENT DEVELOPING OVER CENTRAL NORTH DAKOTA (MAINLY ALONG AND NORTH OF I-94). SUBSEQUENTLY...THESE MODELS PROG THIS HIGHEST QPF TO DEVELOP THERE. ON THE OTHER HAND...THE GEM AND GFS ARE KEYING IN ON AN UPSTREAM SHORTWAVE AND PROG THE HIGHEST QPF TO DEVELOP OVER NORTHWESTERN NORTH DAKOTA. GIVEN THE MODEL TO MODEL INCONSISTENCIES...MAINTAINED LIKELY POPS DEVELOPING AREAWIDE AFTER MIDNIGHT. KEPT THE HIGHEST QPF NEAR THE I-94 CORRIDOR. HOWEVER...CONFIDENCE IS LOW REGARDING THE PLACEMENT OF THE HIGHEST QPF. WILL CONTINUE TO MONITOR EVENING TRENDS AND MODIFY AS NEEDED. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 258 PM CDT FRI MAY 17 2013 THE MAIN SHORT TERM FOCUS IS PRECIPITATION THROUGH SATURDAY. PRECIPITATION CHANCES HAVE GENERALLY BEEN LOWERED FROM CONTINUITY BASED ON MODEL CONSENSUS AND COORDINATION WITH SURROUNDING OFFICES. THEY NOW REFLECT THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS. UNFORTUNATELY...THE AVAILABLE 12 UTC THROUGH 18 UTC GUIDANCE DISAGREES WITH TIMING AND COVERAGE ACROSS MUCH OF THE STATE FOR THIS AFTERNOON AND TONIGHT...BUT THERE IS GENERAL AGREEMENT THAT AN AREA OF CONVECTION WILL DEVELOP OVER SOUTHEASTERN MONTANA THIS AFTERNOON AND MOVE EAST-NORTHEAST. WATER VAPOR SATELLITE IMAGERY INDICATES THE LEADING EDGE OF THE NEXT MID LEVEL SHORTWAVE WILL NOSE INTO SOUTHWESTERN NORTH DAKOTA AROUND 23 UTC. WHILE THAT WILL LIKELY BE THE BEST CHANCE FOR STRONGER THUNDERSTORMS...CURRENT RADAR CONFIRMS THAT SHOWERS AHEAD OF THAT FEATURE WILL ALSO SPREAD ACROSS THE MISSOURI SLOPE THIS AFTERNOON...THOUGH NO LIGHTENING HAS BEEN OBSERVED THERE. LOOK FOR THIS TREND TO CONTINUE AND FILL IN THROUGH THE AFTERNOON AS MORE FAVORABLE DYNAMIC FORCING MOVES INTO THE REGION. THERE IS A SPC SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON ASSOCIATED WITH A DEEPENING SURFACE LOW. NORTH DAKOTA LOOKS TO BE ON THE NORTH SIDE OF THE WARM FRONT. WHILE LOW-LEVEL WINDS WILL BE BACKED...FORECAST CLOUD COVER JUSTIFIED MODEL SOUNDINGS NOT FAVORABLE FOR SURFACE-BASED CONVECTION. THUS...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS UNLESS CLEARING MOVES INTO SOUTH CENTRAL NORTH DAKOTA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 258 PM CDT FRI MAY 17 2013 THE MAIN FORECAST HIGHLIGHT FOR THE EXTENDED PERIOD CONTINUES TO BE THE MODERATE TO HEAVY RAIN EVENT THROUGH EARLY TUESDAY. THE 12Z DETERMINISTIC MODEL SUITE IS IN GOOD AGREEMENT EARLY IN THE EXTENDED PERIOD BEFORE SOLUTIONS DIVERGE IN REGARDS OF THE FORMATION AND MOVEMENT OF THE UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS MONDAY THROUGH WEDNESDAY. A BROAD WESTERN CONUS UPPER LEVEL TROUGH IS PROGGED TO PUSH EAST AND OVER THE PLAINS SATURDAY AND SUNDAY...CLOSE OFF OVER THE NORTHERN AND CENTRAL PLAINS LATE SUNDAY AND MONDAY...AND THEN SLOWLY PUSH EAST AND WEAKEN THROUGH THURSDAY. THE 12Z GFS REMAINS THE PROGRESSIVE SOLUTION MOVING AND WEAKENING THE CLOSED OFF LOW AWAY FROM THE DAKOTAS BY WEDNESDAY...WHILE THE 12Z ECWMF/GEM KEEPS IT MEANDERING OVER THE DAKOTAS BEFORE PUSHING EAST AND WEAKENING BY LATE NEXT WEEK. MEANWHILE...A REX BLOCKING PATTERN OVER NORTHERN AMERICA WILL BEGIN TO SET UP AS UPPER LEVEL RIDGING TAKES PLACE NORTH OF THE AFOREMENTIONED CLOSED OFF LOW AND ANOTHER TROUGH DROPS SOUTH FROM THE NORTHEASTERN PACIFIC. AS A RESULT IN THE DIFFERENCES IN THE POSITIONING AND MOVEMENT OF THE AFOREMENTIONED LOW...PLACEMENT AND AMOUNT OF PRECIPITATION DIFFER BETWEEN THE GFS AND THE GEM/ECWMF SOLUTIONS...MOST NOTABLY ON MONDAY AND TUESDAY. THE ECWMF/GEM CONTINUE CHANCES FOR PRECIPITATION ON THESE DAYS AS THE LOW HOVERS OVERHEAD...WHILE THE GFS KEEPS MOST OF THE NORTH AND WEST DRY...WITH PRECIPITATION CHANCES FOR THE SOUTHEAST PART OF THE STATE. HAVE DECIDED TO STICK CLOSE TO WPC GUIDANCE FOR QPF...WHICH KEEPS THE JAMES RIVER VALLEY ON TRACK FOR ONE TO TWO INCHES OF RAINFALL FROM SATURDAY EVENING THROUGH TUESDAY...WITH LESSER AMOUNTS FURTHER NORTHWEST. IN REGARDS TO ANY POTENTIAL FLOODING ISSUES...CONDITIONS ARE SUCH THAT SOILS CAN ABSORB SIGNIFICANT RAINFALL. THUS...SIGNIFICANT RISES ON MAIN STEM RIVERS SUCH AS THE SOURIS AND JAMES ARE NOT EXPECTED. HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS COULD PRODUCE LOCALIZED RUNOFF...LEADING TO RISES ON SMALL CREEKS AND STREAMS...AND POSSIBLY FLASH FLOODING. PRECIPITATION CHANCES WILL BEGIN TO DIMINISH LATE TUESDAY AND INTO WEDNESDAY AS DRY AND SEASONABLE CONDITIONS TAKE OVER....WITH AN ADDITIONAL CHANCE FOR SHOWERS POSSIBLY THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 24Z SATURDAY EVENING) ISSUED AT 717 PM CDT FRI MAY 17 2013 VFR CONDITIONS AT ALL TAF SITES WILL EVENTUALLY BECOME MVFR TONIGHT AS WIDESPREAD SHOWERS AND THUNDERSTORMS ACCOMPANY LOWER CEILINGS. THE OFFENDING LARGE LOW PRESSURE SYSTEM WILL REMAIN OVER THE NORTHERN PLAINS THROUGH AT LEAST MONDAY. THUNDERSTORMS WILL BE MORE WIDESPREAD SATURDAY AFTERNOON AND EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...SCHECK LONG TERM...LTH AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 259 PM CDT FRI MAY 17 2013 NDZ004-012-182000- BOTTINEAU-MCHENRY- 259 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE FORECAST. CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL. THUS...SIGNIFICANT RISES ON THE SOURIS RIVER ARE NOT EXPECTED. HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO RISES ON SMALL CREEKS AND STREAMS...AND POSSIBLY LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-018>023-025-031>037-040>048-050-051-182000- ROLETTE-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 259 PM CDT FRI MAY 17 2013 /159 PM MDT FRI MAY 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 94. SOME STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT...WITH LARGE HAIL AND ISOLATED WIND GUSTS AROUND 60 MPH THE MAIN THREATS. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE FORECAST...WITH AMOUNTS AROUND 4 INCHES NOT OUT OF THE QUESTION IN THE JAMES RIVER VALLEY. CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL. THUS...SIGNIFICANT RISES ON MAINSTEM RIVERS SUCH AS THE JAMES ARE NOT EXPECTED. HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO RISES ON SMALL CREEKS AND STREAMS...AND POSSIBLY LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-009>011-017-182000- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 259 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST NORTH DAKOTA TONIGHT. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE ARE FORECAST. CONDITIONS ARE SUCH THAT SOILS CAN ABSORB PLENTY OF RAINFALL. HOWEVER...ENHANCED RAINFALL RATES OR SEVERAL ROUNDS OF STORMS COULD PRODUCE SIGNIFICANT RUNOFF...LEADING TO RISES ON SMALL CREEKS AND STREAMS...AND POSSIBLY LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHECK/LTH
The Bismarck radar (KBIS), 201 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
5 thunderstorm wind. Local standard time, as filed.
Pea size hail accompanied the strong winds.
Heavy rain accompanied the strong winds.
Heavy rain accompanied the strong winds.
The strong winds destroyed lawn furniture.
Heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444550, 444551, 444552, 444553, 444554.